Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

2 year 8 month child having constipation problem. On laxopeg and duphalac. Suggest some alternate medicine?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 846 Questions
Hi, We have a toddler girl child 2year 8 months, she has been having constipation problems since she started on solid food. Her regular diet does include rice,rotis, vegetables, cereals, fruits, milk. Initially she use to have Prune juice which use to help with her constipation, but she doesn't like the taste and also its not available easily. We have tried giving her Duphalac(Lactulose) but sometimes it works sometimes it doesn't. But since about 10 months she is on Laxopeg(Polyethylene glycol 3350) and it does help her. She started on Laxopeg after consulting a Gastroenterologist. But whenever we stop it she gets constipated again. She started with a full dose(17g) and now she is having half dose(8.5g). The doctor assured us that after few months she should be ok on her own without laxopeg. She has been growing nicely 16kg, 98 cms and is a well child. But our worry is that will she develop a dependancy on laxopeg, as we started with 3 months time frame, then 6 months and now it will be 10 months is it really safe for prolonged use. Is there any other medicine recommended.
Posted Wed, 25 Jul 2012 in Constipation
Answered by Dr. Ketan Vagholkar 1 hour later
Thanks for writing in.
It is surprising to learn that your daughter is not responding to purgatives.The medications which you have mentioned are in fact purgatives and are given as a last resort .In majority of otherwise healthy kids stool problems always stem from an altered diet which does not suit the functional integrity of the gut.
I would suggest the following modifications.
1.Stop all purgatives for the time being.
2.Increase the intake of water.
3.Increase the intake of XXXXXXX leafy vegetables.
4. Decrease the intake of all synthetic cereals.
5. Make the consistency of food very soft or almost liquid.
6. Avoid giving heavy cereals.
7. Start her on stool softners like cremaffin for not more than 14 days.
See the response to the above modifications.If the response is poor then you can consider motility studies.
Prolonged usage of purgatives in a small kid can lead to a condition called cathartic colon which is very difficut to treat.
I hope this answers your querry.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor